Louisiana, 2002Tornado in Louisiana, December 30 to 31, 2002
December 30 to 31, 2002 · NWS LCH · 1 event in 1 county or zone
A tornado touched down on the west side of Iowa, destroying two homes, one businesss, and heavily damaging a small mall and several other homes. One woman was injured when flying debris came in her bedroom windown and hit her in the head while she was in bed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $7.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornado touched down on the west side of Iowa, destroying two homes, one businesss, and heavily damaging a small mall and several other homes. One woman was injured when flying debris came in her bedroom windown and hit her in the head while she was in bed. One home had wooden debris sticking out of the roof. Large garbage dumpsters were picked up and rolled for over 100 yards. A two story hole was made in the side of the mall, which enabled a large portion of the roof to come off.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 30, 9:15 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Dec 30, 9:15 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
915 PM CST MON DEC 30 2002
WILL UPDATE ZONES...AS NEW TOR WATCH HAS BEEN ISSUED...UNTIL 2 AM.
SQUALL LINE TO THE WEST MARCHING TO THE EAST...NUMEROUS WARNINGS
HAVE ALREADY BEEN POSTED...TORNADO WATCH OUT FOR SOUTHEAST TEXAS
UNTIL 9 PM. THIS ACTVTY IS EXPECTED END OVR SOUTH-CNTRL LA BEFORE
SUNRISE AS STORM SYSTEM MOVES INTO EASTERN LA.
EVE SOUNDING FM LCH HAS HELICITY AROUND 260 M2/S2...CAPE IS
SOMEWHAT LIMITED...BUT THIS WILL IMPROVE...WET BULB ZERO AT 11000
FT...PRECIP WATER AT 1.4 INCHES. NOW ADD IN A STRONG LOW LEVEL JET
AND MID ENERGY AND UPR LVL DIFLUENCE AND YOU HAVE ALL THE
INGREDIENTS NECESSARY FOR SVR WX OVRNGHT. WOULD EXPECT TO SEE
WATCHES CURRENTLY IN PLACE OVR TX SHIFT OVR TO LA BEFORE MIDNIGHT.
.LCH...SCA GMZ450-455-470-475
.PRELIMINARY NUMBERS...
AEX 54/62/40/62/41/56 +73210
BPT 54/61/40/64/46/63 +42100
LCH 55/62/42/65/45/63 +42100
LFT 58/63/43/64/46/63 +52100
K. KUYPER
Hazardous weather outlook, Dec 30, 4:28 AM CST, 19 hours 27 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-311104-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
428 AM CST MON DEC 30 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY. A LINE OF
THUNDERSTORMS ALONG A FRONT WILL FORM IN CENTRAL TEXAS TONIGHT AND
MOVE THROUGH THE AREA OVERNIGHT. THIS LINE OF THUNDERSTORMS HAS THE
POTENTIAL FOR SEVERE WEATHER...TO INCLUDE TORNADOES...HAIL...AND
STRONG WINDS. ALL INTEREST SHOULD MONITOR NOAA WEATHER RADIO OR LOCAL
NEWS MEDIA FOR FURTHER INFORMATION AS THIS SITUATION DEVELOPS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE FRONT WILL MOVE THROUGH BY TUESDAY MORNING...LEAVING CLOUDS AND
LINGERING LIGHT RAIN IN THE AREA THROUGH WEDNESDAY MORNING. A HIGH
PRESSURE SYSTEM WILL MOVE IN ON WEDNESDAY AND CLEAR SKIES WILL
PREVAIL UNTIL LATE SATURDAY. ANOTHER FRONT IS EXPECTED TO MOVE
THROUGH ON SUNDAY...ALTHOUGH RIGHT NOW IT APPEARS MOST OF THE RAIN
AND THUNDERSTORMS WILL BE WELL NORTH OF OUR AREA.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS MAY BE NEEDED TODAY.
YOST
In the hours before
Local storm report, Dec 30, 10:46 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1046 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 PM JASPER TX WIND DAMAGE
12/30/02 JASPER LAW ENFORCEMENT REPORTED
POWER LINES AND POLES DOWN.
1003 PM WOODVILLE TX .75 INCH HAIL
12/30/02 TYLER REPORTED BY LAW
ENFORCEMENT.
THMLocal storm report, Dec 30, 11:04 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1104 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 PM JASPER TX WIND DAMAGE
12/30/02 JASPER LAW ENFORCEMENT REPORTED
POWER LINES AND POLES DOWN.
1003 PM WOODVILLE TX .75 INCH HAIL
12/30/02 TYLER REPORTED BY LAW
ENFORCEMENT.
1045 PM PORT ARTHUR TX WIND DAMAGE
12/30/02 JEFFERSON LAW ENFORCEMENT REPORTED
POWER LINES DOWN AND A CAR
PORT DESTROYED.
THMLocal storm report, Dec 30, 11:15 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1115 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM VIDOR TX WIND DAMAGE
12/30/02 ORANGE LAW ENFORCEMENT REPORTED
TREES AND POWER LINES DOWN
COUNTY WIDE.
THMLocal storm report, Dec 30, 11:27 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1127 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1122 PM VINTON LA WIND DAMAGE
12/30/02 CALASIEU LAW ENFORCEMENT REPORTED
TWO TREES AND NUMEROUS
POWER LINES DOWN.
THMLocal storm report, Dec 30, 11:50 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1150 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 PM 2 W SULPHUR LA WIND DAMAGE
12/30/02 CALCASIEU EMERGENCY MANAGEMENT
REPORTED ROOF TORN OFF A
MOBILE HOME.
THMTornado, Calcasieu
- When
- December 30, 11:55 PM CST to December 31, 12:00 AM CST
- Where
- Calcasieu County, 2 mi W of Iowa
- Rating
- F1
- Path length
- 3 mi
- Path width
- 20 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $7.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 30.233, -93.050
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Louisiana, December 30, 20021 death · 1 injured · 57 kt wind · 1 event
- Tornadoes and Hail in Texas, December 30, 2002$443,000 · F1 · 11 events
- High Wind in California, December 30 to 31, 2002$600,000 · 63 kt wind · 7 events
- Tornadoes and Flash Flooding in Texas, December 30, 2002$95,000 · F0 · 39 events
- Tornadoes and Hail in Texas, December 30, 2002$150,000 · F0 · 11 events
- Damaging Wind in Louisiana, December 30, 2002$100,000 · 1 event
- Damaging Wind in Arkansas, December 30, 2002$78,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, December 30, 2002$50,000 · 61 kt wind · 6 events
- Damaging Wind in Louisiana, December 30, 2002$60,000 · 1 event
- Damaging Wind in Louisiana, December 30, 2002$48,000 · 62 kt wind · 1 event
- Damaging Wind in Louisiana, December 30, 2002$45,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, December 30, 2002$5,000 · 78 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324122.